Alert archive / Michigan / Wind Advisories in 2008

Wind Advisory 3, NWS Grand Rapids, MI

March 25, 20086 counties in Michigan

NWS Grand Rapids, MI issued this wind advisory at Mar 25, 2008, 4:34 AM EDT for 6 counties in Michigan. It took effect at Mar 25, 2008, 8:00 AM EDT. It was in force for 9 hr.

The area

The counties it named.

The facts

Issued
Mar 25, 2008, 4:34 AM EDT (08:34 UTC)
In effect from
Mar 25, 2008, 8:00 AM EDT
Expired
Mar 25, 2008, 5:24 PM EDT
In force
9 hr
Issued by
NWS Grand Rapids, MI

Counties Allegan County, MI, Mason County, MI, Muskegon County, MI, Oceana County, MI, Ottawa County, MI, Van Buren County, MI

The radar

The Grand Rapids radar (KGRR), 60 km from the middle of the area, began a volume at 08:34 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Green Bay/Straub, WI (KGRB), launched 00:00Z, 8.6 hours before the alert went out and 214 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Green Bay/Straub, WI at 00:00Z on 2008-03-25Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Green Bay/Straub, WI at 00:00Z on 2008-03-25The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 96 square meters per square second.1939587897117136Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
955 m above ground
0-6 km bulk shear
61 kt
0-1 km storm-relative helicity
96 m²/s²
0-3 km storm-relative helicity
141 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WWUS73 KGRR 250834
NPWGRR

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
434 AM EDT TUE MAR 25 2008

...A WINDY DAY...

.WINDS WILL INCREASE THIS MORNING AHEAD OF A COLD FRONT THAT WILL
MOVE INTO LOWER MICHIGAN LATER THIS AFTERNOON. SUSTAINED WINDS
ALONG THE LAKE SHORE COULD REACH 30 MPH GUSTS COULD REACH 40 MPH.

MIZ037-043-050-056-064-071-251645-
/O.NEW.KGRR.WI.Y.0003.080325T1200Z-080325T2000Z/
MASON-OCEANA-MUSKEGON-OTTAWA-ALLEGAN-VAN BUREN-
INCLUDING THE CITIES OF...LUDINGTON...HART...MUSKEGON...JENISON...
HOLLAND...SOUTH HAVEN
434 AM EDT TUE MAR 25 2008

...WIND ADVISORY IN EFFECT FROM 8 AM THIS MORNING TO 4 PM EDT
THIS AFTERNOON...

THE NATIONAL WEATHER SERVICE IN GRAND RAPIDS HAS ISSUED A WIND
ADVISORY...WHICH IS IN EFFECT FROM 8 AM THIS MORNING TO 4 PM EDT
THIS AFTERNOON. 

SUSTAINED SOUTHWEST WINDS WILL INCREASE TO 25 TO 30 MPH TODAY
ALONG THE LAKE SHORE. A GUST TO 40 MPH IS NOT OUT OF THE QUESTION.
WINDS WILL BEGIN TO DIMINISH THIS AFTERNOON.

A WIND ADVISORY MEANS THAT SUSTAINED WINDS OF 30 MPH OR GREATER ARE
EXPECTED. WINDS THIS STRONG CAN MAKE DRIVING DIFFICULT...ESPECIALLY
FOR HIGH PROFILE VEHICLES. USE EXTRA CAUTION.

$$
3 follow-up statements
000 
WWUS73 KGRR 251525
NPWGRR

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
1125 AM EDT TUE MAR 25 2008

...A WINDY DAY...

.WINDS WILL REMAIN GUSTY AHEAD OF A COLD FRONT THAT WILL
MOVE INTO LOWER MICHIGAN LATER THIS AFTERNOON. SUSTAINED WINDS
ALONG THE LAKE SHORE COULD REACH 30 MPH GUSTS COULD REACH 45 MPH.

MIZ037-043-050-056-064-071-252000-
/O.CON.KGRR.WI.Y.0003.000000T0000Z-080325T2000Z/
MASON-OCEANA-MUSKEGON-OTTAWA-ALLEGAN-VAN BUREN-
INCLUDING THE CITIES OF...LUDINGTON...HART...MUSKEGON...JENISON...
HOLLAND...SOUTH HAVEN
1125 AM EDT TUE MAR 25 2008

...WIND ADVISORY REMAINS IN EFFECT UNTIL 4 PM EDT THIS
AFTERNOON...

SUSTAINED SOUTHWEST WINDS WILL INCREASE TO 25 TO 30 MPH TODAY
ALONG THE LAKE SHORE. A GUST TO 45 MPH IS NOT OUT OF THE QUESTION.
WINDS WILL BEGIN TO DIMINISH THIS AFTERNOON.

A WIND ADVISORY MEANS THAT SUSTAINED WINDS OF 30 MPH OR GREATER
ARE EXPECTED. WINDS THIS STRONG CAN MAKE DRIVING DIFFICULT...
ESPECIALLY FOR HIGH PROFILE VEHICLES. USE EXTRA CAUTION.

$$
000 
WWUS73 KGRR 251919
NPWGRR

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
319 PM EDT TUE MAR 25 2008

...A WINDY DAY...

.WINDS WILL REMAIN GUSTY AHEAD OF A COLD FRONT THAT WILL MOVE
INTO LOWER MICHIGAN LATER THIS AFTERNOON. SUSTAINED WINDS ALONG
THE LAKE SHORE COULD REACH 30 MPH GUSTS COULD REACH 45 MPH.

MIZ037-043-050-056-064-071-252300-
/O.EXT.KGRR.WI.Y.0003.000000T0000Z-080325T2300Z/
MASON-OCEANA-MUSKEGON-OTTAWA-ALLEGAN-VAN BUREN-
INCLUDING THE CITIES OF...LUDINGTON...HART...MUSKEGON...JENISON...
HOLLAND...SOUTH HAVEN
319 PM EDT TUE MAR 25 2008

...WIND ADVISORY NOW IN EFFECT UNTIL 7 PM EDT THIS EVENING...

THE WIND ADVISORY REMAINS IN EFFECT FOR WIND GUSTS TO 45 MPH OR
SUSTAINED WINDS REACHING 30 MPH. WINDS WILL GRADUALLY SUBSIDE
TOWARD SUNSET.

A WIND ADVISORY MEANS THAT SUSTAINED WINDS OF 30 MPH OR GREATER
ARE EXPECTED. WINDS THIS STRONG CAN MAKE DRIVING DIFFICULT...
ESPECIALLY FOR HIGH PROFILE VEHICLES. USE EXTRA CAUTION.

$$
000 
WWUS73 KGRR 252124
NPWGRR

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
524 PM EDT TUE MAR 25 2008

...WINDS WERE DIMINISHING...

.WINDS ALONG THE LAKE SHORE WILL CONTINUE TO DIMINISH THIS
EVENING. THEREFORE THE WIND ADVISORY HAS BEEN CANCELED.

MIZ037-043-050-056-064-071-252230-
/O.CAN.KGRR.WI.Y.0003.000000T0000Z-080325T2300Z/
MASON-OCEANA-MUSKEGON-OTTAWA-ALLEGAN-VAN BUREN-
INCLUDING THE CITIES OF...LUDINGTON...HART...MUSKEGON...JENISON...
HOLLAND...SOUTH HAVEN
524 PM EDT TUE MAR 25 2008

...WIND ADVISORY IS CANCELLED...

THE NATIONAL WEATHER SERVICE IN GRAND RAPIDS HAS CANCELED THE
WIND ADVISORY. 

WINDS WILL CONTINUE TO DIMINISH THIS EVENING THEREFORE THE WIND
ADVISORY HAS BEEN CANCELED.

$$

JK

What forecasters said that day

The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Rapids, MI wrote its last area forecast discussion before this wind advisory went out at Mar 25, 4:12 AM EDT, 22 minutes earlier.

Area forecast discussion, Mar 25, 4:12 AM EDT, 22 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
412 AM EDT TUE MAR 25 2008

LATEST UPDATE...ALL BUT AVIATION AND HYDROLOGY...

.SYNOPSIS...(412 AM EDT TUE MAR 25 2008)
LOW PRESSURE IN NORTHERN MINNESOTA WILL MOVE ACROSS LAKE SUPERIOR
TODAY. WINDS WILL KICK UP AHEAD OF IT TO 25 TO 35 MPH. IN
ADDITION...A PERIOD OF SNOW IS EXPECTED ACROSS NORTHERN AND CENTRAL
LOWER MICHIGAN. UP TO 5 INCHES OF SNOW IS POSSIBLE IN THIS LOCATION
BEFORE ENDING LATER THIS AFTERNOON. ANOTHER STORM SYSTEM WILL MOVE
IN THIS DIRECTION LATE IN THE WEEK AND GIVE US ANOTHER CHANCE AT
SOME RAIN SNOW AND FREEZING RAIN.

&&

.SHORT TERM...(412 AM EDT TUE MAR 25 2008)
(TODAY THROUGH FRIDAY)
REGIONAL RADARS SHOW AN EXPANDING AREA OF SNOW OVER MINNESOTA AND
WISCONSIN MOVING IN THIS DIRECTION. SNOW SHOULD DEVELOP OVER THE
LAKE SHORE BY 5 AM OR SO. THE BASIC FORECAST IS UNCHANGED. STRONG
ISENTROPIC LIFT ON THE 290K SFC WILL DRIVE MUCH OF THIS PCPN. STRONG
PRESSURE ADVECTION WAS NOTED WITH THIS SYSTEM. RH PROGS SUGGEST THAT
THE PCPN WILL END OVER THE ADVISORY AREA AROUND 18Z AS DRIER AIR
PUNCHES IN FROM THE WEST. WE/LL KEEP THE ADVISORY GOING FOR 3-5
INCHES OVER THE NRN CWA. FORECAST SOUNDINGS SHOW PROFILES AOB
FREEZING UNTIL AROUND 18Z WHEN THE WARMER AIR ARRIVES. WE CONTINUED
THE MENTION OF RAIN OVER THE SRN CWA THIS AFTERNOON. STRONG WINDS
WILL ALSO DEVELOP THIS MORNING. BUFKIT SHOWS 40KTS BELOW 1K FT ALONG
THE LAKE SHORE. WE DECIDED TO ISSUE A WIND ADVISORY FOR THE LAKE
SHORE COUNTIES DUE TO STRONG WINDS AFFECTING THE WESTERN PORTIONS OF
THOSE COUNTIES.

PCPN WILL END THIS EVENIPER LEVEL SHORTWAVE PATTERN OVER THE NORTHERN HEMISPHERE...
FOCUSED ON THE GREAT LAKES... FEATURES QUASI-ZONAL FLOW THROUGH THE
FORECAST PERIOD.  WHILE THERE CONTINUES TO BE A RATHER LARGE STORM
IN THE GULF OF ALASKA... THAT SYSTEM WILL BREAK DOWN IN THE THURSDAY
TIME FRAME AS SHORTWAVE ENERGY ON BOTH THE NORTHERN AND SOUTHERN
STREAMS SHEAR THE SYSTEM INTO SEPARATE SHORT WAVES THAT TRAVEL
PRIMARILY ON THE SOUTHERN STREAM. ONE OF THE LEAD WAVES FROM THAT
STORM... ON THE SOUTHERN STREAM... COMES INTO THE WESTERN PLAINS BY
EARLY THURSDAY AND RUNS INTO CONFLUENT FLOW ALOFT OVER THE EASTERN
UNITED STATES BY FRIDAY. THIS SORT OF PATTERN WILL KEEP ANY
INDIVIDUAL SHORTWAVE FROM DEVELOPING TO STRONGLY. ON THE UP SIDE THE
CANADIAN GEM...ECMWF AND GFS AND ITS ENSEMBLES ARE LARGELY IN
AGREEMENT AS TO HOW THIS WILL HAPPEN DURING THE SECOND HALF OF THE
WEEK.ALSO...THE CONFLUENT FLOW AND PROGRESSIVE PATTEN WILL MINIMIZE
THE POTENTIAL FOR A LARGE PRECIPITATION BULLSEYE OVER THE WESTERN
GREAT LAKES LATE THIS WEEK.

OVERALL THERE STILL REMAINS A THREAT FOR A SIGNIFICANT WINTER STORM
EVENT LATER THURSDAY INTO FRIDAY OVER ALL OF SOUTHWEST MICHIGAN.
HEADLINE TYPE SNOWFALLS AND ICE ACCUMULATIONS ARE ALL POSSIBLE IN
THAT TIME FRAME. GIVEN THAT THESE WILL BE PROGRESSIVE WAVES THE
ACCUMULATIONS WILL BE HELD DOWN SOME AS SUGGESTED IN THE ABOVE
PARAGRAPH.

OVER THE WEEKEND A POLAR HIGH WILL DOMINATE THE WEATHER OVER THE
WESTERN GREAT LAKES AND PROVIDE AN UNSEASONABLE CHILL TO THE AIR BUT
THERE JUST MAY BE SOME SUNSHINE SATURDAY AND SUNDAY BEFORE THE NEXT
SIGNIFICANT PACIFIC STORMS SHORTWAVE ENERGY GETS CLOSE ENOUGH TO
BRING MORE PRECIPITATION TO LOWER MICHIGAN IN THE MONDAY TIME
FRAME.

&&

.AVIATION...(1155 PM EDT MON MAR 24 2008)
THE MAIN CHALLENGE WITH THE TAFS IS HOW FAR SOUTH THE HEAVIER SNOW
AND ASSOCIATED IFR CONDITIONS WILL EXTEND TUESDAY MORNING.

CURRENTLY IT LOOKS THE WORST CONDITIONS WILL BE NORTH OF INTERSTATE
96... BUT MKG... GRR AND LAN WILL BE ON THE SOUTHERN EDGE OF THIS
ACTIVITY. HAVE OPTED TO GO FOR A PERIOD OF IFR SNOW BETWEEN 09Z AND
15Z FOLLOWED BY MVFR CONDITIONS WITH MIXED LIGHT RAIN AND SNOW.

FARTHER SOUTH ALONG I-94... INCLUDING THE AZO... BTL... AND JXN TAF
SITES... WILL NOT HAVE ANY IFR CONDITIONS IN THE TAFS... BUT A
PERIOD OF MVFR IS LIKELY AS THE OCCLUDED FRONT COMES THROUGH THE
AREA.

BY 18Z THE DRY SLOT WILL BE SWEEPING IN FROM THE WEST AND ENDING THE
PRECIPITATION.

IT WILL BECOME WINDY OVERNIGHT WITH SSW SUSTAINED WINDS OF 20-25 KTS
AND GUSTS TO 30-35 KTS DEVELOPING AFTER 06Z. WILL MAINTAIN LLWS IN
THE TAFS SINCE WINDS TO NEAR 45 KTS AT 2 KFT AGL WILL ALSO DEVELOP
BY 06Z. THE LOW LEVEL JET WILL PULL AWAY TO THE EAST AFTER 18Z SO
WINDS WILL BEGIN TO GRADUALLY DIMINISH IN THE MID TO LATE
AFTERNOON.

&&

.MARINE...(412 AM EDT TUE MAR 25 2008)
SW WINDS WILL INCREASE TO 35 TO 40 KTS TODAY AS THE GRADIENT
TIGHTENS AHEAD OF THE COLD FRONT. WAVES SHOULD INCREASE TO AOA 10 FT.

&&

.HYDROLOGY...(310 PM EDT MON MAR 24 2008)
RIVERS ACROSS THE AREA REMAIN NEAR BANKFULL BUT NO ADDITIONAL RISES
ARE EXPECTED TONIGHT.  A WINTRY MIX OF PRECIPITATION COULD TURN TO
HEAVIER RAIN ON THURSDAY...ESPECIALLY SOUTH OF INTERSTATE 96.

&&

.GRR WATCHES/WARNINGS/ADVISORIES...
MI...WINTER WEATHER ADVISORY PARTS OF WEST CENTRAL LOWER MI THROUGH
     EARLY AFTERNOON.
     WIND ADVISORY IN EFFECT FOR THE LAKE SHORE COUNTIES TODAY.
LM...GALE WARNING IN EFFECT ST JOE TO MANISTEE LATE TODAY.

&&

SYNOPSIS:   93
SHORT TERM: 93
LONG TERM:  WDM
AVIATION:   MEADE
MARINE:     93
HYDROLOGY:  MJS
Hazardous weather outlook, Mar 24, 3:00 PM EDT, 13 hours 34 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
300 PM EDT MON MAR 24 2008

MIZ037>040-043>046-050>052-056>059-064>067-071>074-251000-
MASON-LAKE-OSCEOLA-CLARE-OCEANA-NEWAYGO-MECOSTA-ISABELLA-MUSKEGON-
MONTCALM-GRATIOT-OTTAWA-KENT-IONIA-CLINTON-ALLEGAN-BARRY-EATON-
INGHAM-VAN BUREN-KALAMAZOO-CALHOUN-JACKSON-
300 PM EDT MON MAR 24 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST LOWER
MICHIGAN.

.DAY ONE...TONIGHT

SNOW WILL DEVELOP WELL AFTER MIDNIGHT ACROSS MOST OF SOUTHWEST
MICHIGAN. THE SNOW WILL BE HEAVIEST NORTH OF MUSKEGON AND WEST OF
REED CITY. ACCUMULATIONS OF 2 TO 4 INCHES ARE POSSIBLE IN THAT
AREA. IT WILL BECOME WINDY OVERNIGHT WITH GUSTS TO 35 MPH
POSSIBLE. SOME BLOWING AND DRIFTING SNOW IS EXPECTED.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

THE SNOW MAY MIX WITH RAIN BEFORE TAPERING OFF AROUND MIDDAY.  STORM
TOTAL ACCUMULATIONS OF 3 TO 5 INCHES ARE EXPECTED NORTH OF A
MONTAGUE TO MOUNT PLEASANT LINE.  FURTHER SOUTH 2 INCHES OR LESS ARE
PREDICTED.  THIS IS A DEVELOPING STORM...SO KEEP TRACK OF THE LATEST
FORECASTS.   WIND GUSTS OF AROUND 40 MPH WILL BE
POSSIBLE...ESPECIALLY ALONG INTERSTATE 94 TUESDAY MORNING.

A SECOND STORM SYSTEM IN THE THURSDAY AFTERNOON INTO EARLY
SATURDAY MORNING TIME FRAME MAY BRING A VARIETY OF WEATHER TO
SOUTHWEST MICHIGAN. FREEZING RAIN AND SNOW ARE THE PRIMARY
CONCERNS AT THIS POINT.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED. HOWEVER... IF YOU CAN
PLEASE SEND US SNOWFALL REPORTS.

LMZ844>849-251000-
ST JOSEPH TO SOUTH HAVEN MI-SOUTH HAVEN TO HOLLAND MI-
HOLLAND TO GRAND HAVEN MI-GRAND HAVEN TO WHITEHALL MI-
WHITEHALL TO PENTWATER MI-PENTWATER TO MANISTEE MI-
300 PM EDT MON MAR 24 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST LOWER
MICHIGAN.

.DAY ONE...TONIGHT

WINDS WILL INCREASE TO GALE FORCE AROUND MIDNIGHT. THAT WILL BUILD
WAVES TO 4 TO 7 FEET. WAVES OF THAT HEIGHT ARE DANGEROUS TO SMALL
WATER CRAFT. SNOW WILL LOWER VISIBILITIES TO LESS THAN A MILE LATE
TONIGHT.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

GALE FORCE WINDS...WAVES OVER 4 FEET AND MIXED RAIN AND SNOW WILL
ALL CREATE HAZARDOUS CONDITIONS FOR SMALL WATER CRAFT TUESDAY.
WINDS AND WAVES WILL SUBSIDE TUESDAY NIGHT BUT STILL REMAIN HIGH
ENOUGH TO BE HAZARDOUS FOR SMALL WATER CRAFT.

ANOTHER STORM IN THE THURSDAY INTO SATURDAY TIME FRAME MAY BRING
STRONG WINDS...HIGH WAVES AND A VARIETY OF PRECIPITATION TO THE
NEAR SHORE WATERS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED. HOWEVER... IF YOU CAN
PLEASE SEND US SNOWFALL REPORTS.

WDM MJS

Nearby

Wind Advisories in Michigan, 2008Every wind advisory in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.